Missouri, 2012

Hail and Damaging Winds in Missouri, April 28 to 29, 2012

April 28 to 29, 2012 · NWS LSX · 44 events in 9 counties and zones

An area of low pressure moved east along Interstate 70 corridor with a warm front extending eastward across southern Illinois and a cold front trailing southwestward along I-44. Storms developed over central Missouri and tracked east into southern Illinois mainly along I-70 with numerous reports of large hail between 2 and 3 inches in diameter, as well as a few reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
100
Property damage
None recorded
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

An area of low pressure moved east along Interstate 70 corridor with a warm front extending eastward across southern Illinois and a cold front trailing southwestward along I-44. Storms developed over central Missouri and tracked east into southern Illinois mainly along I-70 with numerous reports of large hail between 2 and 3 inches in diameter, as well as a few reports of wind damage. Some storms continued to produce hail into the early morning hours of April 29th before diminishing. Overall there were over 150,000 hail damage claims made in Missouri for a total of $995 million in damages.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 28, 11:52 AM CST, 26 minutes earlier.

Area forecast discussion, Apr 28, 11:52 AM CST, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1252 PM CDT SAT APR 28 2012

.SHORT TERM...
ISSUED AT 344 AM CDT SAT APR 28 2012
(TODAY)

FOCUS FOR TODAY WILL BE TIMING AND LOCATION OF TSRA.

MDLS AGREE FAIRLY WELL IN THE OVERALL TRENDS...THO TIMING AND
PLACEMENT DIFFER SOMEWHAT. IN GENERAL...EXPECT TSRA TO DEVELOP LATE
THIS MORNING IN CNTL MO REGION ALONG/JUST AHEAD OF THE SFC CDFNT AS
H85 FLOW BECOMES MORE WLY ADVECTING MORE MOISTURE INTO THE REGION.
THIS AREA OF CONVECTION SHUD GRADUALLY PROPAGATE EWD AND S DURING
THE AFTERNOON HRS. COVERAGE REMAINS SOMEWHAT UNCERTAIN THRU THE DAY
GIVEN THE RATHER WEAK FORCING. BETTER FORCING BEGINS THIS AFTERNOON
AS H85 FLOW BECOMES MORE SLY WHICH SHUD INCREASE COVERAGE OF
TSRA...OR PERHAPS INITIATE CONVECTION IF TSRA HAVE NOT DEVELOPED
EARLIER. ANY TSRA THAT DEVELOP ALONG THE WRMFNT SHUD HAVE ENUF CAPE
AND STEEP LAPSE RATES TO POTENTIALLY BECOME SVR WITH HAIL AS THE
PRIMARY THREAT...BUT CAN NOT RULE OUT DAMAGING WIND POTENTIAL WHERE
SHEAR IS BETTER.

TEMPS FOR TODAY WILL BE ANOTHER TRICKY FORECAST. TEMPS IN THE WARM
SECTOR COULD REACH LOWER 80S THIS AFTERNOON IF TSRA DEVELOPMENT IS
DELAYED SOMEWHAT AND/OR COVERAGE IS LESS THAN ANTICIPATED. WITH SOME
BREAKS IN CLOUDS EXPECTED TODAY...HAVE TRENDED A LITTLE WARMER
FURTHER N THAN NORMALLY WUD HAVE...BUT THIS IS ALSO DUE TO SOME
UNCERTAINTY REGARDING TRACK OF THE SFC LOW. OVERALL...TRENDED TWD
THE COOLER GUIDANCE...BUT DID NOT GO BELOW COOLEST NUMBERS.

TILLY
&&

.LONG TERM...
ISSUED AT 344 AM CDT SAT APR 28 2012
(TONIGHT-MONDAY)

UNSETTLED LOOKS TO BE THE BEST DESCRIPTOR FOR THE UPCOMING WEATHER
OVER THE REGION...AS FRONTAL BOUNDARY AND NEARLY STATIONARY BELT OF
THE WESTERLIES TEAM UP FOR OCCASIONAL SHOWERS AND THUNDERSTORMS.

WITH SOME CONVECTIVE FEEDBACK ISSUES AND TOUGH TO TIME SHORTWAVES
THE PATTERN IS CERTAINLY A MESSY ONE.  HOWEVER...THERE IS GENERAL
AGREEMENT IN THE SHORT RANGE SOLUTIONS THAT SURFACE FRONT THAT IS
FORECAST TO STALL OUT OVER S MO THIS AFTERNOON/EVENING WILL BEGIN A SLOW
NORTHWARD PUSH TONIGHT THROUGH SUNDAY NIGHT AS CUT-OFF LOW OVER N
PLAINS DRIFTS NORTH AND ALLOWS HEIGHTS TO INCREASE OVER THE MID
MISSISSIPPI VALLEY.  WAA-INDUCED LIFT N OF THE FRONT...COMBINED WITH
SEVERAL SHORTWAVES TRACKING ACROSS THE REGION IN THE SW UPPER LEVEL
FLOW...SHOULD PRODUCE SUFFICIENT UVV WITH THE MODERATELY UNSTABLE
AIRMASS TO GENERATE SHOWERS AND THUNDERSTORMS...ESPECIALLY NORTH OF
THE FRONT.

BY MONDAY SURFACE FRONT SHOULD REMAIN DRAPED OVER THE MID
MISSISSIPPI VALLEY...ALTHOUGH MODELS DO NOT AGREE WITH THIS EXACT
PLACEMENT. NEVERTHELESS...IT WOULD APPEAR THAT THE SHOWER AND
THUNDERSTORM THREAT WILL REMAIN FAIRLY HIGH AS SHORTWAVE ENERGY
CONTINUES TO STREAM INTO AREA AND INTERACTD WITH MODERATELY UNSTABLE
AIRMASS.

TEMPERATURE FORECASTS OVER THE NEXT FEW DAYS AND NIGHTS WILL
CONTINUE TO BE A TOUGH CALL DUE TO THE STRONG
BAROCLINICITY...CLOUDS...AND RAIN THREAT.  FOR SUNDAY...SINCE MOST
OF AREA WILL BE N OF SURFACE FRONT TRENDED COOL IN ALL SPOTS EXCEPT
THE FAR SOUTH.  TEMPERATURES ON MONDAY SHOULD BE MILDER BUT STILL
DID NOT GO TOO WARM DUE TO UNCERTAINTY ON EXACT LOCATION OF
FRONT...GENERALLY SOME FORM OF THE LM70S.

(TUESDAY-FRIDAY)
SLOW NORTHWARD SHIFT IN THE MAIN BELT OF THE WESTERLIES WILL ALLOW
TEMPERATURES TO REBOUND ABOVE NORMAL....WITH HIGHS IN THE 80S COMMON
DURING THE LAST HALF OF THE WEEK.  ENOUGH DYNAMICS AND INSTABILITY
SHOULD REMAIN OVER THE REGION FOR A PERSISTENT THREAT OF SHOWERS AND
THUNDERSTORMS IN MANY AREAS...ALTHOUGH MEDIUM RANGE MODEL BLEND DOES
SUGGEST A TEMPORARY LULL IN THE RAIN CHANCES OVER S SECTIONS OF THE
CWA AROUND MIDWEEK.

TRUETT
&&

.AVIATION...
ISSUED AT 1250 PM CDT SAT APR 28 2012

LOW PRESSURE CENTERED OVER CENTRAL MO...JUST EAST OF KCOU AND WILL
CONTINUE TO TRACK TO THE EAST. SO FRONTAL BOUNDARY EXPECTED TO
SINK JUST A BIT FURTHER TO THE SOUTH...WITH WINDS BECOMING
NORTHEAST TO EAST AT TAF SITES BY EARLY THIS EVENING. AS FOR
STORMS...SHORTWAVE SLIDING THROUGH REGION HAS BEGUN TO TRIGGER
SOME SHOWERS AND STORMS...SO KEPT VCTS MENTION AT KCOU/KUIN SINCE
THEY ARE ON BACKSIDE OF SYSTEM...WHILE METRO AREA REMAINS IN THE
WARM SECTOR. HAVE TEMPO MVFR CIGS/VSBY MENTION FROM 20Z TO 24Z AT
METRO TAFS AS ACTIVITY FIRES UP. STILL EXPECT STORMS TO DIMINISH
TOWARDS SUNSET AS WE LOSE HEATING OF THE DAY...WITH ANOTHER ROUND
POSSIBLE AFTER 06Z FOR CENTRAL MO...THEN TRACK EAST INTO METRO
AREA AFTER 14Z.

SPECIFICS FOR KSTL...LOW PRESSURE CENTERED OVER CENTRAL MO...JUST
EAST OF KCOU AND WILL CONTINUE TO TRACK TO THE EAST. SO FRONTAL
BOUNDARY EXPECTED TO SINK JUST A BIT FURTHER TO THE SOUTH...WITH
WINDS BECOMING EAST AT KSTL BY 00Z SUN. AS FOR STORMS...SHORTWAVE
SLIDING THROUGH REGION HAS BEGUN TO TRIGGER SOME SHOWERS AND
STORMS...SO WITH METRO AREA IN THE WARM SECTOR EXPECT STORMS TO
MOVE INTO KSTL AFTER 20Z. THEN STORMS TO DIMINISH TOWARDS SUNSET
AS WE LOSE HEATING OF THE DAY...WITH ANOTHER ROUND POSSIBLE AFTER
14Z SUNDAY...SO ADDED VCSH MENTION FOR NOW. WITH FRONTAL BOUNDARY
LINGERING NEARBY THROUGH THE PERIOD...COULD SEE CIGS DIP DOWN TO
IFR TOWARDS DAYBREAK...BUT CONFIDENCE IS LOW...SO JUST HAVE MVFR
CIGS MENTIONED FOR NOW.

BYRD
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 28, 5:01 AM CST, 7 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
601 AM CDT SAT APR 28 2012

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-291115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
601 AM CDT SAT APR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY PRIMARILY ALONG AND
SOUTH OF INTERSTATE 70...AND ACROSS THE ENTIRE AREA TONIGHT.

A FEW OF THE STORMS TODAY AND EARLY THIS EVENING MAY BECOME SEVERE
EAST AND SOUTH OF A CENTERVILLE...CUBA.... ST CHARLES...LITCHFIELD
LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY
THREATS...ALTHOUGH THERE WILL BE AN ISOLATED TORNADO POSSIBILITY
WITH THE MOST INTENSE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A THREAT OF THUNDERSTORMS WILL PERSIST ACROSS THE REGION FOR MUCH
OF THE NEW WEEK AS A FRONTAL BOUNDARY REMAINS DRAPED ACROSS THE
CENTRAL U.S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY OVER SOUTHEAST MISSOURI AND
SOUTHERN ILLINOIS TODAY AND EARLY THIS EVENING.

TRUETT

In the hours before

Local storm report, Apr 28, 11:33 AM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1233 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             4 ESE PITTSFIELD        39.59N  90.74W
04/28/2012  E0.25 INCH       PIKE               IL   TRAINED SPOTTER

&&

MILLER
Local storm report, Apr 28, 12:07 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
107 PM CDT SAT APR 28 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             2 ESE FULTON            38.84N  91.91W
04/28/2012  E0.70 INCH       CALLAWAY           MO   TRAINED SPOTTER

&&

MILLER

The radar

The St Louis radar (KLSX), 106 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

40 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Callaway

When
April 28, 12:18 PM CST
Where
Callaway County, 2.4 mi E of Fulton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.855, -91.886

Hail, Montgomery

When
April 28, 12:40 PM CST
Where
Montgomery County, 4.29 mi WSW of Middletown
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
39.099, -91.490

Hail, Lincoln

When
April 28, 1:30 PM CST
Where
Lincoln County, 4.66 mi S of South Troy
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.883, -91.013

Hail, St. Charles

When
April 28, 1:38 PM CST
Where
St. Charles County, 0.94 mi WSW of Flint Hill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.846, -90.887

Hail, St. Charles

When
April 28, 1:40 PM CST
Where
St. Charles County, 0.83 mi NNW of Wentzville
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.831, -90.855

Hail, St. Charles

When
April 28, 2:10 PM CST to 2:15 PM CST
Where
St. Charles County, 1.84 mi WNW of St Charles to 0.37 mi SE of Elm Pt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.787, -90.533

Numerous reports of large hail with the biggest hail stones being ping pong ball size.

Hail, St. Louis

When
April 28, 2:22 PM CST to 2:32 PM CST
Where
St. Louis County, 1.65 mi NNE of Robertson to 0.53 mi E of Larimore
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.793, -90.374

Numerous reports of large hail was reported across northern portions of St. Louis County. There were reports of large hail in Hazelwood, Florissant, Ferguson, Black Jack and Riverview.

Hail, St. Louis

When
April 28, 2:24 PM CST
Where
St. Louis County, 3 mi W of (Stl)lambert Fld St
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.750, -90.426

Hail, St. Louis

When
April 28, 2:26 PM CST
Where
St. Louis County, (Stl)lambert Fld St
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.750, -90.370

Thunderstorm Wind, St. Louis (C)

When
April 28, 2:45 PM CST
Where
St. Louis (C) County, 3.67 mi SE of St Louis
Measured
52 kt (60 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
100 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
38.620, -90.194

About 100 people were injured and one person was killed when a tent collapsed on a crowd that was gathered after a Cardinals game at Kilroy's Sports Bar (720 South Seventh Street). Seventeen people were taken to area hospitals and treated for their injuries. According to radar data and eye witness reports, outflow winds of 50 to 60 mph from the rear flank downdraft of the supercell thunderstorm arrived between 3:40 p.m. and 3:50 p.m. causing the localized damage near Busch Stadium.

Hail, Callaway

When
April 28, 3:30 PM CST
Where
Callaway County, 0.31 mi N of Millersburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.904, -92.130

Hail, Warren

When
April 28, 4:08 PM CST
Where
Warren County, 0.81 mi NNW of Warrenton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.831, -91.136

Hail, Warren

When
April 28, 4:15 PM CST
Where
Warren County, 2.22 mi NNE of Wright City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.859, -91.001

Hail, Lincoln

When
April 28, 4:15 PM CST
Where
Lincoln County, 3.88 mi S of South Troy
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.894, -91.011

Hail, St. Charles

When
April 28, 4:29 PM CST to 4:33 PM CST
Where
St. Charles County, 2.09 mi WSW of Wentzville to 0.55 mi S of Wentzville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.813, -90.888

Hail, St. Charles

When
April 28, 4:33 PM CST to 4:34 PM CST
Where
St. Charles County, 1.06 mi NNW of Wentzville to 0.59 mi NE of Flint Hill
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
38.834, -90.856

Thunderstorm Wind, St. Charles

When
April 28, 4:33 PM CST
Where
St. Charles County, 0.57 mi NW of Gilmore to 0.73 mi ENE of Gilmore
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.806, -90.808

Thunderstorm winds blew plywood and other small pieces of debris onto the westbound lanes of Interstate 70 between mile markers 212 and 213. Source of the debris unknown at this time.

Hail, St. Charles

When
April 28, 4:38 PM CST
Where
St. Charles County, 1.86 mi WSW of All Saints Vlg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.757, -90.700

Hail, St. Charles

When
April 28, 4:40 PM CST
Where
St. Charles County, 1.4 mi SSW of St Paul
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.851, -90.739

Hail, St. Charles

When
April 28, 4:43 PM CST to 4:45 PM CST
Where
St. Charles County, 1.44 mi NNE of Lake St Louis to 1.54 mi NNW of Ft Zumwalt
Measured
2.75 in hail
Reported by
NWS Employee
Coordinates
38.819, -90.719

Hail, St. Charles

When
April 28, 4:55 PM CST
Where
St. Charles County, 0.81 mi SSE of St Charles
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.769, -90.495

Hail, St. Charles

When
April 28, 4:55 PM CST
Where
St. Charles County, 0.81 mi SSE of St Charles
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
38.769, -90.495

Hail, St. Charles

When
April 28, 4:57 PM CST
Where
St. Charles County, 2.72 mi E of Harvester
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.743, -90.530

Hail, St. Louis

When
April 28, 4:58 PM CST to 5:05 PM CST
Where
St. Louis County, 1.31 mi WNW of Tempo to 1.49 mi W of Overland
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.705, -90.473

A wide swath of large hail fell in an area from the Missouri River near Highway 364 eastward through the WestPort Plaza area to near Lindbergh Boulevard. Numerous cars had their windows broken out at WestPort Plaza. Also, numerous homes sustained roof and siding damage.

Hail, St. Louis

When
April 28, 5:00 PM CST to 5:06 PM CST
Where
St. Louis County, Bridgeton to 2 mi SSE of Bridgeton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.770, -90.430

There were numerous reports of one inch to one and a quarter inch hail in Bridgeton.

Hail, St. Louis

When
April 28, 5:04 PM CST to 5:10 PM CST
Where
St. Louis County, Overland
Measured
2.5 in hail
Reported by
Storm Chaser
Coordinates
38.700, -90.380

There were numerous reports of golfball sized hail in Overland, with a couple reports of hail to tennis ball size.

Hail, Jefferson

When
April 28, 5:05 PM CST to 5:11 PM CST
Where
Jefferson County, 0.84 mi SSW of De Soto to 0.56 mi SSW of De Soto Arpt
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
38.139, -90.577

Large hail fell across De Soto with the biggest stones being tennis ball size.

Hail, St. Louis

When
April 28, 5:07 PM CST to 5:08 PM CST
Where
St. Louis County, 0.83 mi ENE of Breckenridge Hills
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.726, -90.387

There were numerous reports of golfball sized hail across St. Ann.

Hail, St. Louis

When
April 28, 5:08 PM CST to 5:09 PM CST
Where
St. Louis County, Olivette to 0.59 mi SE of Vinita Park
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
38.670, -90.380

There were numerous reports of large hail in Olivette, with some of the stones as large as baseballs.

Hail, St. Louis

When
April 28, 5:08 PM CST to 5:14 PM CST
Where
St. Louis County, 0.29 mi SSW of Charlack to 0.69 mi NW of Hanley Hills
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
38.716, -90.353

There were numerous reports of large hail across St. John. The largest hail stones were baseball size near the intersection of St. Charles Rock Road and I-170.

Thunderstorm Wind, St. Louis

When
April 28, 5:11 PM CST to 5:15 PM CST
Where
St. Louis County, 1.02 mi E of Brentwood
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.619, -90.351

Thunderstorm winds blew down a two and a half foot diameter tree as well as numerous large tree limbs in Brentwood.

Hail, St. Louis

When
April 28, 5:12 PM CST to 5:15 PM CST
Where
St. Louis County, 0.41 mi NE of University City to 1.38 mi E of Clayton
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
38.674, -90.324

Golfball sized hail was reported in University City and on the Washington University campus.

Hail, St. Louis

When
April 28, 5:15 PM CST
Where
St. Louis County, 1 mi ENE of Conclay
Measured
2.75 in hail
Reported by
Public
Coordinates
38.634, -90.352

Baseball sized hail was reported in on the north side of Brentwood.

Hail, St. Louis

When
April 28, 5:15 PM CST
Where
St. Louis County, 0.5 mi E of Richmond Hgts
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.630, -90.321

Hail, St. Louis (C)

When
April 28, 5:19 PM CST to 5:30 PM CST
Where
St. Louis (C) County, 1 mi W of Tower Grove to 3.79 mi ESE of St Louis
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
38.649, -90.299

A swath of large hail fell over central portions of the city of St. Louis. Three inch hail was reported at the Edward Jones Dome with golfball sized hail reported at the intersection of Tucker Boulevard and Market Street as well as at the intersection of Hampton Avenue and Interstate 44.

Hail, St. Louis (C)

When
April 28, 5:19 PM CST to 5:25 PM CST
Where
St. Louis (C) County, 1.62 mi N of Tower Grove to 2.88 mi E of St Louis
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
38.673, -90.284

Another swath of large hail was reported over the northern portions of the city of St. Louis. The biggest stones were three inches in diameter.

Thunderstorm Wind, St. Louis (C)

When
April 28, 5:20 PM CST to 5:25 PM CST
Where
St. Louis (C) County, 3.29 mi NNW of Carondelet to 2.74 mi S of Tower Grove
Measured
56 kt (64 mph) estimated gust
Reported by
Newspaper
Coordinates
38.597, -90.292

Thunderstorm winds blew down several large trees. One tree fell onto a house on Pernod Avenue causing moderate damage. Another tree was blown over onto an unoccupied car on Marquette Avenue near Tilles Park. On Potomac Avenue a large tree was uprooted and landed near a house causing minor roof damage. A fifteen inch diameter tree was snapped off near the intersection of Mackland Avenue and Southwest Avenue.

Hail, Jefferson

When
April 28, 5:25 PM CST
Where
Jefferson County, 2.86 mi SSW of Hematite
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.180, -90.445

Hail, Jefferson

When
April 28, 7:20 PM CST
Where
Jefferson County, Otto
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.370, -90.500

Hail, Jefferson

When
April 28, 7:36 PM CST
Where
Jefferson County, Barnhart
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.350, -90.400

Hail, St. Charles

When
April 28, 11:37 PM CST
Where
St. Charles County, 1.86 mi WSW of All Saints Vlg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.757, -90.700

Hail, St. Charles

When
April 29, 12:03 AM CST
Where
St. Charles County, 1.75 mi SSE of St Peters
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
38.778, -90.604

Hail, Boone

When
April 29, 1:25 AM CST
Where
Boone County, 3.22 mi NE of Hallsville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.152, -92.186

Hail, Boone

When
April 29, 1:35 AM CST
Where
Boone County, 0.82 mi SSW of Centralia
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.210, -92.138

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, St. Louis (C)2012-04-2858MaleOutside/Open AreasDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372433, 372434, 372436, 372438, 372439, 372441, 372446, 372449, 372448, 377350, 373161, 373181, 373182, 373183, 374805, 374806, 374807, 374811, 374812, 374813, 374814, 374815, 374817, 374826, 375260, 375261, 375264, 375262, 375263, 375265, 377321, 377323, 377322, 377325, 377332, 377333, 377342, 377345, 377346, 377347, and more.